Reduced Bone Mineral Density For Patients The Food and Drug Administration (FDA) has issued a new safety announcement warning of increased risk of bone fractures and reduced bone mineral density in patients taking the type 2 diabetes drugs Invokana and Invokamet (canagliflozin).
Earlier this year, the FDA warned that Invokana could cause ketoacidosis, a dangerous condition in which toxic acids accumulate in the blood, Drugwatch.com reports. If not treated, ketoacidosis can be fatal.
Invokana, which received FDA approval in 2013, was the first drug in a new class of type 2 diabetes medications: sodium-glucose co-transporter 2 (SGLT-2) inhibitors. In 2014, the FDA approved Invokamet, a combination drug containing canagliflozin and metformin. These medications are used, in conjunction with diet and exercise, to help control blood sugar in adults with type 2 diabetes. If blood sugar is not well controlled, this can lead to serious health consequences including heart disease, blindness, and nerve and kidney damage.
The labels for Invokana and Invokamet already carried information about the risk for bone fractures in the adverse reactions section. The FDA updated the information under the Warnings and Precautions section of the label after recent clinical trials confirmed the increased risk of bone fractures. A clinical trial in elderly patients showed that those who took canagliflozin for more than two years had reduced bone mineral density in their hips and lower spines. The FDA added that information to the adverse reactions section of the drug’s label.
The FDA recommends that doctors weigh the factors that contribute to fracture risk before prescribing canagliflozin
The FDA recommends that doctors weigh the factors that contribute to fracture risk before prescribing canagliflozin. Patients should discuss factors that may increase their particular risk for bone fractures, but the FDA cautions that no one should stop or change any diabetes medicine without first discussing this with a doctor.
The FDA said the safety announcement was necessary because bone fractures have been seen in patients taking canagliflozin. Fractures can occur as early as 12 weeks after the patient started taking the medicine, according to the safety announcement. Canagliflozin has also been linked to decreases in bone mineral density of the hip and lower spine.
The FDA is continuing to evaluate the risk of bone fractures with all the drugs in the SGLT-2 inhibitor class, including Farxiga and Xigduo (dapagliflozin), and Jardiance, Glyxambi, and Synjardy (empaglifozin) to determine if additional label changes or studies are needed for this class of medicines.